What Is Corticosteroid Tapering?

Article Details
  • Written By: Andrea Cross
  • Edited By: PJP Schroeder
  • Images By: Shakzu, Warren Goldswain, Dragon_Fang, Maya2008, Thirteen Of Clubs
  • Last Modified Date: 05 October 2017
  • Copyright Protected:
    2003-2017
    Conjecture Corporation
  • Print this Article

Corticosteriods are synthetic drugs that mimic cortisol, a hormone produced by the adrenal gland. Prescribed sparingly due to both short and long-term effects, patients must be weaned off these steroids gradually in a process called corticosteroid tapering. Tapering these drugs, or gradually lowering the dosage, is necessary due to the severe withdrawals symptoms that can occur.

Corticosteriods like prednisone are prescribed for medical conditions caused by immune system dysfunction, such as rheumatoid arthritis, ulcerative colitis, and lupus. This medication works by decreasing inflammation through reducing production of inflammatory chemicals. It also suppresses the immune system by limiting white blood cell function.

A major side effect of this treatment, however, is that the adrenal gland stops producing cortisol naturally. Corticosteroid tapering is necessary to allow the body to begin making sufficient amounts of cortisol. If the medication is stopped abruptly, withdrawal symptoms occur. In severe cases, this can result in exogenous adrenal insufficiency and adrenal crisis.

Even if corticosteroid tapering is gradual, withdrawal symptoms can occur. These symptoms can include joint and muscle pain, fatigue, and nausea and vomiting. Some patients also experience headaches, fever, and low blood pressure. Risk of these symptoms and their degrees of severity can be related to the dose and length of time the patient has been taking the drug.

Ad

Severity of these effects can be minimized with gradual tapering, taking weeks or even months to complete. The longer and higher dose of corticosteriods that the patient has taken affects the taper. For example, a suggested course for a patient on a 40 milligrams-a-day dose would be to reduce the dose by 5 milligrams per week until reaching 20 milligrams. The dose would then be reduced by 2.5 milligrams per week. Once 10 milligrams per week is reached, the patient would be advised to reduce by a single milligram a week until completion.

If corticosteroid tapering is avoided or rushed, exogenous adrenal insufficiency can occur. In this case, the adrenal glands are not able to produce sufficient amounts of cortisol quickly enough, resulting in the suppression of the hypothalamic-pituitary-adrenal axis. This subsequently decreases the ability of the patient to respond to stress due to shock, fatigue, and low blood pressure. Joint and muscle pain, nausea and vomiting, and general weakness also occur.

If not treated, this can lead to adrenal crisis, a life-threatening condition. Along with the symptoms of exogenous adrenal insufficiency, patients experience abdominal pain, confusion, and an increased heart and respiratory rate. A rash, dehydration, and weight loss are also common indicators. If not treated, seizures, coma, and death may result. Death occurs due to circulatory collapse and heart arrhythmia. The main course of treatment for these conditions is to supply the body with corticosteroids again. As in the original treatment, the patient, once recovered, will again be advised to follow a corticosteroid tapering program.

Ad

You might also Like

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email